Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 40, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at May 4, 2009, 7:55 AM CDT for 4 parishes in Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2009, 7:55 AM CDT (12:55 UTC)
- Expired
- May 4, 2009, 8:30 AM CDT
- In force
- 35 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Ascension Parish, LA, Assumption Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 7:33 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 041255 TORLIX LAC005-007-093-095-041330- /O.NEW.KLIX.TO.W.0040.090504T1255Z-090504T1330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 755 AM CDT MON MAY 4 2009 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN ASCENSION PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITY OF DONALDSONVILLE... NORTHEASTERN ASSUMPTION PARISH IN SOUTHEAST LOUISIANA... ST. JAMES PARISH IN SOUTHEAST LOUISIANA... WEST CENTRAL ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA... * UNTIL 830 AM CDT * AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DONALDSONVILLE...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... CONVENT BY 815 AM CDT... LUTCHER AND 6 MILES SOUTHWEST OF GRAMERCY BY 830 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. && LAT...LON 3015 9060 2992 9068 2998 9111 3015 9106 TIME...MOT...LOC 1254Z 285DEG 21KT 3004 9098 $$ 24/RR
1 follow-up statement
000
WWUS54 KLIX 041310
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
810 AM CDT MON MAY 4 2009
LAC005-041320-
/O.CAN.KLIX.TO.W.0040.000000T0000Z-090504T1330Z/
ASCENSION LA-
810 AM CDT MON MAY 4 2009
...THE TORNADO WARNING FOR SOUTHERN ASCENSION PARISH IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3008 9095 3009 9092 3012 9092 3006 9063
3004 9063 2992 9068 2992 9070 2996 9099
TIME...MOT...LOC 1310Z 286DEG 25KT 3001 9087
$$
LAC007-093-095-041330-
/O.CON.KLIX.TO.W.0040.000000T0000Z-090504T1330Z/
ST. JOHN THE BAPTIST LA-ASSUMPTION LA-ST. JAMES LA-
810 AM CDT MON MAY 4 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR ST.
JAMES...NORTHEASTERN ASSUMPTION AND WEST CENTRAL ST. JOHN THE BAPTIST
PARISHES...
AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CONVENT...OR 10
MILES SOUTHEAST OF DONALDSONVILLE...MOVING EAST AT 30 MPH.
THE TORNADO WILL BE NEAR...
CONVENT BY 815 AM CDT...
6 MILES SOUTH OF LUTCHER BY 825 AM CDT...
6 MILES SOUTH OF GRAMERCY BY 830 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
&&
LAT...LON 3008 9095 3009 9092 3012 9092 3006 9063
3004 9063 2992 9068 2992 9070 2996 9099
TIME...MOT...LOC 1310Z 286DEG 25KT 3001 9087
$$
24/RRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 4, 7:52 AM CDT, 3 minutes earlier.
Area forecast discussion, May 4, 7:52 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 752 AM CDT MON MAY 4 2009 .UPDATE... ...TORNADO WATCH 238 IN EFFECT UNTIL 2 PM CDT... ZONES UPDATED ACCORDINGLY. SEVERAL STRONG ROTATIONAL COUPLETS NOTED ON RADAR AND WARNINGS APPEAR WARRANTED. && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ555-575. MS...NONE. GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ575. && 24/RR
Hazardous weather outlook, May 4, 5:10 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 510 AM CDT MON MAY 4 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-041700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 510 AM CDT MON MAY 4 2009 ...HEAVY RAINFALL AND POSSIBLE FLOODING THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 815 AM CDT FOR PORTIONS OF EAST-CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI FOR THE POTENTIAL FLOODING OF STREETS AND LOW LYING AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION DURING THE MORNING COMMUTE IN THE ADVISORY AREA. THUNDERSTORMS ALONG A COLD FRONT AND MOVING SLOWLY EASTWARD WILL BECOME STRONG TO MARGINALLY SEVERE THIS MORNING. THE PRIMARY THREAT WILL BE HIGH WINDS WITH SOME DAMAGING WINDS POSSIBLE. SOME SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS AS THEY MOVE TO THE EAST AT 15 MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE THREAT SHOULD DIMINISH BY EARLY THIS AFTERNOON AS THE FRONT MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH SATURDAY. MINOR RIVER FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER NEAR MORGAN CITY UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS WILL NOT BE NEEDED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AND FIRST RESPONDERS SHOULD CLOSELY MONITOR THE WEATHER SITUATION AND BE PREPARED FOR POTENTIAL FLOOD IMPACTS IN URBAN AREAS THIS MORNING...PARTICULARLY ACROSS SOUTH MISSISSIPPI ALONG U.S. HIGHWAY 98 AND IN THE GREATER BATON ROUGE AREA. PLEASE RELAY ANY REPORTS OF FLOODING OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL. 24/RR
In the hours before
Special weather statement, May 4, 3:46 AM CDT, 4 hours 9 minutes before
MSZ069>071-040945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 346 AM CDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING EAST AFFECTING PIKE COUNTY...WALTHALL COUNTY...AMITE COUNTY... AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MCCOMB...OR ABOUT 4 MILES WEST OF MCCOMB AIRPORT...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MCCOMB AIRPORT...MAGNOLIA...MCCOMB...SUMMIT...TYLERTOWN AND SALEM THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 4, 4:41 AM CDT, 3 hours 14 minutes before
LAZ036>039-MSZ069>071-077-041045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 441 AM CDT MON MAY 4 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WASHINGTON PARISH...EAST FELICIANA PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...PIKE COUNTY...WALTHALL COUNTY...PEARL RIVER COUNTY...AMITE COUNTY... AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 21 MILES EAST OF MCCOMB TO GREENSBURG...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... KENTWOOD...TYLERTOWN...TANGIPAHOA...MOUNT HERMAN...DEXTER...WILMER... FRANKLINTON...VARNADO...ENON...BOGALUSA...ANGIE AND CROSSROADS THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 4, 5:54 AM CDT, 2 hours 1 minute before
LAZ038-039-041200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 554 AM CDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING EAST AFFECTING WASHINGTON PARISH... TANGIPAHOA PARISH... AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF AMITE...OR ABOUT 4 MILES SOUTHEAST OF TANGIPAHOA...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WILMER... MOUNT HERMAN AND FRANKLINTON THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, May 4, 6:57 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
657 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND DMG 2 W FRANKLINTON 30.85N 90.18W
05/04/2009 WASHINGTON LA LAW ENFORCEMENT
ROOF BLOWN OFF SHED AND TREES DOWN ACROSS SYLVEST ROAD.
&&
24/RRLocal storm report, May 4, 7:40 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
740 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 10 N POPLARVILLE 30.98N 89.53W
05/04/2009 PEARL RIVER MS AIRPLANE PILOT
TREES AND POWERLINES DOWNED NEAR THE INTERSECTION OF
WAYNE PARDUE AND SPRING HILL ROADS. A MOBILE HOME WAS
ALSO DAMAGED.
&&
MEFFERSOLocal storm report, May 4, 7:42 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
742 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 10 N POPLARVILLE 30.98N 89.53W
05/04/2009 PEARL RIVER MS LAW ENFORCEMENT
TREES AND POWERLINES DOWNED NEAR THE INTERSECTION OF
WAYNE PARDUE AND SPRING HILL ROADS. A MOBILE HOME WAS
ALSO DAMAGED.
&&
MEFFERSOThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:14 PM CDT | Small Craft Advisory | LIX | 11 hr | |
| May 4, 5:43 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 32 min |
| May 4, 5:46 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Charles, Saint Helena, Saint John the Baptist, Tangipahoa and 1 more | 73 days |
| May 4, 6:08 AM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 37 min |
| May 4, 6:14 AM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, Iberville, Livingston, Saint Tammany, West Baton Rouge | 76 days |
| May 4, 6:37 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more | 53 min |
| May 4, 6:43 AM CDT | Tornado Warning | LIX | Washington | 32 min |
| May 4, 7:14 AM CDT | Tornado Warning | LIX | Ascension, Assumption, Iberville, Saint James | 46 min |
| May 4, 7:44 AM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 31 min |
| May 4, 7:50 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 55 min |
| May 4, 8:27 AM CDT | Tornado Warning | LIX | Lafourche, Saint James, Saint John the Baptist | 33 min |
| May 4, 8:45 AM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Livingston, Washington, West Baton Rouge | 83 days |
| May 4, 8:52 AM CDT | Tornado Warning | LIX | Lafourche, Saint Charles, Saint James, Saint John the Baptist | 38 min |
| May 4, 9:00 AM CDT | Areal Flood Advisory | LIX | Assumption, Saint Charles, Saint James, Saint John the Baptist | 83 days |
| May 4, 10:10 AM CDT | Severe Thunderstorm Warning | LIX | Assumption | 22 min |
| May 4, 10:17 AM CDT | Flash Flood Watch | LIX | Assumption, Saint Bernard, Saint James, Saint John the Baptist | 4 hr |
| May 4, 10:43 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Plaquemines | 47 min |
| May 4, 11:03 AM CDT | Areal Flood Advisory | LIX | Assumption, Lafourche, Saint Tammany, Terrebonne | 84 days |
| May 4, 11:17 AM CDT | Special Marine Warning | LIX | 88 min | |
| May 4, 12:44 PM CDT | Special Marine Warning | LIX | 91 min | |
| May 4, 3:17 PM CDT | River Flood Warning | LIX | East Baton Rouge, Pointe Coupee, West Feliciana | 44 days |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.